Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Pittsburgh, PA

May 7, 20124 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 7, 2012, 1:59 PM EDT for 4 counties in Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2012, 1:59 PM EDT (17:59 UTC)
Expired
May 7, 2012, 3:00 PM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Armstrong County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 2:02 PM EDTTSTM WND DMGGoheenville, PALARGE TREE DOWNED BY THUNDERSTORM WINDS ON SR2866 IN BOGGS TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS51 KPBZ 071759
SVRPBZ
PAC005-031-063-065-071900-
/O.NEW.KPBZ.SV.W.0015.120507T1759Z-120507T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTHEASTERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
  NORTH CENTRAL INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTHERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 300 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  CLIMAX...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  KITTANNING...         RIMERSBURG...         MUFF...
  CLIMAX...             NEW BETHLEHEM...      DAYTON...
  SMICKSBURG...         DORA...               REYNOLDSVILLE...
  PUNXSUTAWNEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 4113 7888 4081 7887 4080 7953 4105 7952
TIME...MOT...LOC 1758Z 250DEG 17KT 4092 7945

$$
1 follow-up statement
677 
WWUS51 KPBZ 071825
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT MON MAY 7 2012

PAC005-031-063-065-071900-
/O.CON.KPBZ.SV.W.0015.000000T0000Z-120507T1900Z/
ARMSTRONG PA-CLARION PA-INDIANA PA-JEFFERSON PA-
225 PM EDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR JEFFERSON...INDIANA...CLARION AND ARMSTRONG COUNTIES IN WEST
CENTRAL PENNSYLVANIA...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
DAYTON...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  RIMERSBURG...         NEW BETHLEHEM...      MUFF...
  KITTANNING...         CLIMAX...             DAYTON...
  SMICKSBURG...         DORA...               REYNOLDSVILLE...
  PUNXSUTAWNEY...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4113 7888 4081 7887 4080 7953 4105 7952
TIME...MOT...LOC 1825Z 250DEG 17KT 4090 7926

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:07 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 7, 12:07 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1207 PM EDT MON MAY 7 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES TUESDAY AND PUSH A
COLD FRONT SOUTH OF THE OHIO VALLEY LATER TUESDAY. THIS WILL BRING
SHOWERS AND A FEW THUNDERSTORMS LATER MONDAY THROUGH TUESDAY WITH
COOLER TEMPERATURES BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM FRONT EXTENDS EAST WEST THIS AFTERNOON ACROSS EASTERN OHIO
IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH. SHOWERS AND
SCATTERED THUNDERSTORMS WILL BE MOST LIKELY ACROSS THE I80 CORRIDOR'
NORTH OF THE WARM FRONT WITH MORE WIDELY SCATTERED SHOWERS IN THE
SOUTH. CONVECTIVE BLOW OFF HAS ALREADY COVERED MUCH OF THE AREA.
THIS SHOULD HELP TO KEEP CAPE VALUES A BIT LOWER THIS AFTERNOON
THAN THEY MIGHT OTHERWISE BE GIVEN A FAIRLY WELL MIXED BOUNDARY
LAYER WITH ROUGHLY 25 KTS AT 850 MB AND 850 MB TEMPERATURES ON THE
ORDER OF 2C HIGHER THAN YESTERDAY. GIVEN ADDITIONALLY CLOUD
COVER...TEMPERATURES AND HENCE CAPE VALUES SHOULD BE HELD BACK A
BIT...AND GIVEN MEDIOCRE 0-6 KM SHEAR VALUES THIS
AFTERNOON...WHILE A FEW MARGINALLY SEVERE STORMS MAY BE POSSIBLE
OVER OHIO...THE FORECAST WILL NOT BE FEATURING ANY MENTION OF SUCH
ACTIVITY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE MORE CRITICAL PORTION OF THE FORECAST STARTS TUESDAY NIGHT AS
THE NEXT LARGE SCALE SYSTEM TRACKS TOWARD THE AREA. PREVIOUS MODEL
RUNS HAVE ALL STRUGGLED WITH THE TIMING OF THIS SYSTEM GIVEN THE
FAIRLY WEAK REFLECTION OF IT AT 500 MB AS A SUBTLE RIPPLE IN THE
HEIGHT FIELD BETWEEN A DEEPER NORTHERN STREAM TROUGH AND THE
DEPARTING RIDGE FROM THE WEEKEND. TIMING IS NOW COMING INTO A BIT
BETTER VIEW FAVORING A VERY SLOW PROGRESSION OF ITS ASSOCIATED
FRONTAL BOUNDARY FROM MONDAY EVENING RIGHT THROUGH THE ENTIRE DAY
ON TUESDAY. THE MODEL CONSENSUS SEEMS TO LIKE THE IDEA OF THE VORT
CURRENTLY OVER MISSOURI EJECTING TO THE EAST CONCURRENT WITH THE
FRONTAL PASSAGE ACROSS THE AREA. GIVEN NEARLY FRONT PARALLEL 500
MB FLOW...THE RESULT WILL BE VERY SLOW EASTWARD MOVEMENT OF THE
FRONT AS THIS OCCURS. AS A RESULT...THE DEEP LAYER OF INSTABILITY
EXTENDING FROM THE SURFACE UP BEYOND 500 MB IS LIKELY TO BE EASILY
FOCUSED AND HARNESSED BY THE MID-LEVEL VORT THAT WILL BE MOVING
THROUGH THE REGION. IF WE COUPLE THIS WITH THE FRONTOGENETICAL
FORCING THE FLUX OF GULF MOISTURE INTO THE REGION...THE STAGE
SEEMS TO BE SET GIVEN THE SLOW MOTION OF THE FRONTAL BOUNDARY FROM
SOME FAIRLY COPIOUS RAINFALL. THE MODEL CONSENSUS FAVORS ROUGHLY
1-2 INCHES OF RAIN FROM MONDAY NIGHT THROUGH TUESDAY ACROSS MUCH
OF THE CWA...WHICH WHILE IMPRESSIVE...IS STILL NOT ENOUGH TO FAVOR
A FLASH FLOOD WATCH ISSUANCE. THIS IS MAINLY BECAUSE THOSE 2 INCH
AMOUNTS WOULD NEED TO FALL IN AN HOUR OR TWO BEFORE MUCH CONCERN
WOULD EXIST...AND AT THIS TIME...IT IS FAR TOO DIFFICULT TO
DETERMINE IF THAT IS POSSIBLE GIVEN FRONTAL TIMING PROBLEMS AS
WELL AS UNCERTAINTY AS TO THE DEGREE OF INSTABILITY. FOR
NOW...HEAVY RAIN WAS CARRIED IN THE FORECAST FOR TUESDAY NIGHT TO
ALERT AS TO THE LIKELIHOOD OF A PERIOD OF HEAVIER RAINFALL ALONG
THE FRONTAL BOUNDARY.

THE COLD FRONT FINALLY DOES KICK SOUTHEAST OF THE AREA BY
WEDNESDAY AS THE NORTHERN STREAM DIPS WELL SOUTH OF WHERE IT HAS
TAKEN RESIDENCE IN RECENT WEEKS. AS THIS OCCURS...UPPER TROUGHING
BECOMES CENTERED OVER THE CWA FROM WEDNESDAY THROUGH THURSDAY.
WITH COLDER AIR ALOFT ENTERING THE PICTURE...INSTABILITY WILL
AGAIN BECOME FAIRLY COMMON. HOWEVER...IT IS LIKELY TO BE MUCH MORE
SHALLOW. BUFKIT PROFILES SUGGEST 100-300 J/KG CAPES WITH POSITIVE
AREA UNABLE TO GET MUCH ABOVE THE -5C ISOTHERM. AS A
RESULT...CHARGE SEPARATION IS UNLIKELY TO BE EFFICIENT ENOUGH TO
SUPPORT THUNDERSTORM DEVELOPMENT...HOWEVER IT WOULD SEEM GIVEN LAKE
MOISTURE INFLUENCE AS WELL AS FAIRLY STEEP LOW LEVEL LAPSE
RATES...SCATTERED SHOWERS SHOULD DEVELOP BY WEDNESDAY AFTERNOON.

MORE IMPORTANTLY WITH THE DIPPING SOUTH OF THE POLAR JET WILL BE
THE CHANGE IN TEMPERATURES. RECENT 850 MB TEMPERATURES HAVE BEEN
IN THE +11 TO +14C RANGE. BY WEDNESDAY AND THURSDAY...MODEL 850 MB
TEMPERATURES SHOULD FALL INTO THE +2 TO +5C RANGE. THIS SEEMS
LIKELY TO TRANSLATE INTO 15-20 DEGREES OF SURFACE COOLING RELATIVE
TO RECENT DAYS. ADDITIONALLY...WITH NIGHTTIME STABILIZATION AND
RADIATIONAL COOLING...THERE IS SOME CHANCE OF A RETURN TO FROSTY
CONDITIONS BY THURSDAY NIGHT IN SOME AREAS. FRIES

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL THEN MOVE INTO THE OHIO VALLEY KEEPING THE
WEATHER DRY THROUGH SATURDAY.

A COLD FRONT IS PROGGED TO BRING SCATTERED SHOWERS SUNDAY.

TEMPERATURES ARE FORECAST TO BE A FEW DEGREES BELOW NORMAL THURSDAY
AND FRIDAY...WARMING TO SLIGHTLY ABOVE NORMAL FOR THE WEEKEND.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
LOW CONFIDENCE FORECAST FOR TODAY. A SECOND COMPLEX HAS DEVELOPED
OVER NORTHERN IN. LATEST HI RES MODELS ARE SHOWING THE REMNANTS OF
THIS MCS MOVING THROUGH LATER THIS MORNING. WILL INCLUDE A TEMPO
GROUP FOR ABOUT A 3 OR 4 HOUR PERIOD OF SHOWERS LATE THIS MORNING.
WILL GO WITH MVFR VIS RESTRICTIONS, BUT BELIEVE CIGS WILL BE NON
RESTRICTIVE.

EXPECT TO SEE A BREAK IN THE ACTIVITY DURING PORTIONS OF THE
AFTERNOON. SHOWERS AND STORMS SHOULD REDEVELOP LATE THIS
AFTERNOON/EVE AS THE NEXT UL WAVE MOVES NORTHWARD FROM THE LOWER
OHIO VALLEY.

.OUTLOOK...TONIGHT THROUGH THURSDAY...
RESTRICTIONS ARE EXPECTED TONIGHT AND THROUGH MUCH OF TUESDAY, AS A
COLD FRONT WILL SLOWLY MOVE THROUGH. LOW CONFIDENCE FORECAST FOR THE
REMAINDER OF THE OUTLOOK, AS A LARGE UL TROUGH WILL SETTLE INTO THE
UPPER OHIO VALLEY LATE WED AND THU.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 7, 12:35 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT MON MAY 7 2012

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-022-081645-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
1235 PM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS.

SOME OF THESE STORMS WILL CONTAIN HEAVY DOWNPOURS THAT MAY CAUSE
PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS. IF HEAVY
RAIN PERSISTS IN THE SAME AREA FOR SEVERAL HOURS...STREAM FLOODING
COULD RESULT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ009-016-023-074-076-WVZ023-041-081645-
GARRETT-FOREST-JEFFERSON PA-INDIANA-WESTMORELAND RIDGES-
FAYETTE RIDGES-PRESTON-TUCKER-
1235 PM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 7, 1:07 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT MON MAY 7 2012

PAZ014-015-022-071800-
ARMSTRONG PA-BUTLER PA-CLARION PA-
107 PM EDT MON MAY 7 2012

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
ARMSTRONG...BUTLER AND CLARION...

AT 104 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER CHICORA...MOVING EAST AT 25 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL...AND WIND GUSTS TO 35 MPH.

THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  HOOKER...             CHICORA...            BUTLER...
  BRADYS BEND...        EAST BRADY...         KITTANNING...
  RIMERSBURG...         SLIGO...              RURAL VALLEY...
  MUFF...               CLIMAX...             NEW BETHLEHEM...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4117 7923 4080 7923 4079 7994 4104 7994

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:07 PM EDTSpecial Weather StatementPBZArmstrong, Butler53 min
May 7, 2:51 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson54 min
May 7, 3:28 PM EDTSpecial Weather StatementPBZVenango47 min
May 7, 4:26 PM EDTSpecial Weather StatementPBZBeaver49 min
May 7, 4:29 PM EDTSpecial Weather StatementPBZClarion, Jefferson, Venango61 min
May 7, 4:30 PM EDTSevere Thunderstorm WarningPBZClarion60 min
May 7, 4:36 PM EDTSpecial Weather StatementPBZBeaver39 min
May 7, 5:11 PM EDTSpecial Weather StatementPBZArmstrong64 min
May 7, 5:45 PM EDTSpecial Weather StatementPBZGreene45 min
May 7, 5:49 PM EDTSpecial Weather StatementPBZAllegheny56 min
May 7, 6:21 PM EDTSpecial Weather StatementPBZArmstrong, Indiana54 min
May 7, 7:43 PM EDTSpecial Weather StatementPBZMercer47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.